So, the first-generation antipsychotics, you'll see us refer to them as FGAs.
Here’re some examples of their names: chlorpromazine, fluphenazine, or haloperidol.
You've probably seen haloperidol or at least maybe heard of it.
It seems to be a fairly common one.
Now these first-generation antipsychotics primarily block dopamine receptors in the CNS
that's why they're not a good idea for a Parkinson's patient, right?
Because they have an imbalance of acetylcholine and dopamine
so you don't wanna give them a med that blocks the dopamine receptors.
But remember the issues that Parkinson's patients have, right?
They have some motor issues.
Well, we've got the same kind of issues with the first-generation antipsychotics.
They primarily block the dopamine receptors in the central nervous system.
They also block some other receptors but we're gonna focus on the dopamine receptors.
The first-generation antipsychotics have a higher risk of Extrapyramidal Symptoms.
Now what are those? They're kind of motor-like symptoms.
Remember the connection I talked about?
These first generations primarily block the dopamine receptors in the CNS
just like our patients with Parkinson's disease who have motor issues,
they don't have enough dopamine in their brains.
Well, these patients have dopamine but we block the receptors
so they have those weird muscle symptoms that kind of muscle spasms, they can have contractions,
they can have a motor restlessness like you hear that called akathisia.
They might have some Parkinsonism; they might move slowly or tremors
or have these tardive dyskinesia or jerky moments.
Now, I am not making fun of someone who has these experiences.
In fact, it's heartbreaking to see a patient who is struggling
with a mental health diagnosis develop these types of symptoms.
As a nurse, you need to recognize these symptoms and as soon as they develop,
we need to contact the health care provider and look for another plan.
So, first generation antipsychotics have an increased risk of developing
these extrapyramidal symptoms.
So, you want to keep an eye on that, educate your patient
and your family member to let us know if those start to develop.
Now we can break down the first-generation antipsychotics by potency.
Now when we say potency, that just means the size of the daily dose
that you need to control the antipsychotic effects.
Okay, that's what we're looking for.
So a low one is considered chlorpromazine, a medium one fluphenazine, and haloperidol is a highly potent drug.
Remember, it's not so much the strength as it is the amount of dosage
that a patient will have to take on a daily basis.
Now there's a special note down here.
This is kinda one of those good-to-know things.
Remember you only have limited real estate up here like the rest of us
but chlorpromazine and haloperidol can cause a prolonged QT interval.
Now that could cause cardiac dysrhythmias.
That's something you wanna be aware of.
Also they can use -- it can cause galactorrhea, gynecomastia, and menstrual irregularities.
That's starts messing your hormone levels there
which are talking about men developing breasts and women menstrual period becoming irregular.
So first generations are classified by potency. Low, medium, and high.
That just refers to the size of the daily dose and then the chlorpromazine has a few kinda weird things.
Chlorpromazine and haloperidol can prolong the QT interval and induce some hormonal type responses.
Now extrapyramidal symptoms, there's four main types.
We've kind of introduced you to those but I wanna break it down.
Three of them happen early and one happens later on.
So, the earliest reaction when patients first start taking the medication,
you'll see the things like dystonia, parkinsonism, and akathisias.
Later on, you'll see tardive dyskinesias.
But let's look at the dystonia, parkinsonism, and akathisia.
Now these happen less frequently with the low potency antipsychotics like chlorpromazine -
remember it’s got its other issues -- than it does with the high potency antipsychotics.
You know, it brings me to a really good point.
These CNS medications all have some drawbacks and some adverse effects
and it's a constant balancing act between the patient, the client, the family members,
and the health care providing team to decide what is the best option for each patient.
So early on in taking the medication, you could see dystonia, parkinsonism, and akathisias.
Later on, you're gonna see tardive dyskinesias.
Now, it really is a risk for low and high potency antipsychotics so this one is kind of more inclusive.
The note here is EPS are often irreversible.
Once the patient develops them, they don't necessarily go away even if they stop taking the medication.
That's why as early as they are evident, we need to contact the health care provider
and come up with another plan.
Now there's a pretty good picture there that illustrates what acute dystonia looks like.
It also looks painful, doesn't it?
It usually develops when the first few days of therapy but it's severe spasms of your tongue, face, neck or back.
You can also have an oculogyric crisis. 'Oculo' meaning eye, 'gyric' meaning rolling,
and you can imagine what that would feel like to the patient to experience that.
So this is some example of what acute dystonia looks like.
Now it might respond to an anticholinergic medication like benztropine.
It doesn't always get a super great response but it could respond to an anticholinergic medication like benztropine.
Now this next one is a life-threatening emergency.
Remember we're talking about a response that happens with first generation antipsychotics.
It's rare but it is potentially life-threatening.
Now I know I have several friends in the ER and most of them have seen multiple cases
over the course of their career of neuroleptic malignant syndrome.
So it is 5-20% risk of mortality. It presents with like, this is a very odd presentation.
It is "lead-pipe" rigidity, they will arch their back and their arms will be stiff,
they have a high fever, they are sweating, they have cardiac dysrhythmias,
and they have this labile blood pressure all over the map.
So when you think about neuroleptic malignant syndrome,
I want you to think "lead-pipe" rigidity, they arch their back, usually they're laying on a gurney,
then they have sweating, cardiac dysrhythmias, and there's crazy blood pressures.
This is an emergency.
Now, you're gonna recognize it as a problem when you start to see these symptoms.
Whether you knew it was neuroleptic malignant syndrome or not,
family members are gonna recognize something is terribly wrong.
They have to have treatment or they likely will die.
So their level of consciousness changes. It's affected, they might have seizures or coma.
Death can occur from respiratory failure or cardiac collapse.
This is an intense experience but death can occur from respiratory failure or cardiac collapse.
Now, neuroleptic malignant syndrome is more likely with high potency first generation antipsychotics
than low potency first generation antipsychotics but what's most important is as a nurse,
you educate the patient and the family members that they recognize the early signs of NMS
and that you recognize them as a health care provider and know the importance of inner reading as early as possible.
Now what we can do to treat it is obviously early identification of the symptoms and advance medical treatment.
Shouldn't take care of this at home.
You need to go directly to the emergency room.
You need to immediately stop the antipsychotic medication so don't take any more.
Dantrolene is a direct actin muscle relaxant for rigidity and elevated temperature.
So one of the two medications that will likely be given, one is drantrolene.
It's a direct actin muscle relaxant for rigidity and elevated temperature
and bromocriptine which is a dopamine receptor agonist to relieve CNS toxicity.
Other supportive measures will give them fluids to wash their blood pressure,
trying to get them as comfortable as possible are other nursing interventions that you can do.
Now, you're gonna wanna be really careful about restarting an antipsychotic medication.
So you're gonna absolutely have to wait about two weeks
before you resume the antipsychotic medication
and you're gonna watch the patient very closely.
You do have a little bit higher risk of developing this again
but there is not a guarantee that you will develop it again.
You just have to weigh out the risks and the benefits of the disease
that you're trying to treat and the risk of the medications.